Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 43, NWS Riverton, WY

August 3, 2004Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 3, 2004, 6:25 PM MDT for Johnson County, Wyoming. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2004, 6:25 PM MDT (00:25 UTC)
Expired
Aug 3, 2004, 7:15 PM MDT
In force
50 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.4 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:12 PM MDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 3, 2:12 PM MDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
212 PM MDT TUE AUG 3 2004

.TONIGHT THROUGH THURSDAY NIGHT...
WYOMING ON NORTHERN EDGE OF SUBTROPICAL MOISTURE FROM DESERT
SOUTHWEST AND GREAT BASIN AREA...AND NORTHERN POLAR FRONT HANGING
OUT ACROSS MONTANA.  LOW LEVEL MOISTURE HOLDING UP ENOUGH TO
SUPPORT HEATING IN PRODUCING ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS.  WEAK COLD FRONT INTO NORTH EXPECTED TO
STABILIZE AIR MASS THERE ON THURSDAY...WHILE THE REMAINDER OF THE
AREA REMAINS WARM AND UNSTABLE WITH LIMITED LOW LEVEL MOISTURE
STILL ENOUGH TO SUPPORT ISOLATED THUNDERSTORMS ACROSS THE WEST...
SOUTH AND CENTRAL AREAS.  COOLED DOWN TEMPERATURES SLIGHTLY WITH
COLD FRONT COMING SOUTH ON THURSDAY IN NORTH.  WITH SLIGHTLY COOLER
TEMPERATURES AND PERSISTENT LOW LEVEL MOISTURE...HUMIDITY REMAINS
FAVORABLE IN THE SHORT TERM WITH NO FIRE WEATHER CONCERNS.

.FRIDAY THROUGH TUESDAY...
BIG CHANGES SHOWING UP IN THE LATEST GFS FOR THE EXTENDED PERIOD AND
HINTS OF ECMWF WITH THE SAME TRANSITION. STRONGER SHORT WAVE ENERGY
NOW FORECAST BY GFS TO TOP RIDGE INTO MONTANA SATURDAY...DIVING
SOUTHEAST INTO THE PLAINS BY SUNDAY. BEHIND SYSTEM...UPPER RIDGING
BUILDS WEST OF WYOMING RESULTING IN NORTHWEST FLOW FOR WYOMING VS
YESTERDAYS FORECAST FOR SOUTHWEST FLOW. CANADIAN HIGH FORECAST TO
BUILD SOUTH INTO AREAS EAST OF DIVIDE WHICH COULD PUSH TEMPERATURES
DOWN BY AT LEAST 10 DEGREES FROM CURRENT FORECAST. A SLIGHT SHIFT IN
THIS FORECAST UPPER RIDGE POSITION A BIT EAST WOULD PUT THE HIGH HEAT
BACK ACROSS THE AREA. THEREFORE...HAVE LOWERED TEMPERATURES SOME FOR
THIS TREND AND WILL MONITOR FUTURE RUNS FOR SOME CONSISTENCY.
NORTHWEST FLOW COULD ALSO PLAY SOME TRICKS ON PRECIPITATION CHANCES
AS WELL. HAVE MAINTAINED DRY FOR NOW.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

C.BAKER/FRIEDERS
Hazardous weather outlook, Aug 3, 3:01 AM MDT, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
301 AM MDT TUE AUG 3 2004

WYZ001>020-022>030-041200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
301 AM MDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING

.DAY ONE...TODAY AND TONIGHT

SOME OF THE THUNDERSTORMS IN NORTHEAST WYOMING TODAY AND THIS EVENING
WILL HAVE THE POTENTIAL OF PRODUCING VERY GUSTY SURFACE WINDS...HAIL
TO THE SIZE OF MARBLES...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME OF THE THUNDERSTORMS IN NORTHEAST WYOMING WEDNESDAY AND
WEDNESDAY NIGHT WILL HAVE THE POTENTIAL OF PRODUCING VERY GUSTY
SURFACE WINDS...HAIL TO THE SIZE OF MARBLES...AND FREQUENT CLOUD TO
GROUND LIGHTNING. MAINLY HOT...DRY AND BREEZY CONDITIONS WILL PREVAIL
OVER WEST AND CENTRAL WYOMING DURING THIS WEEK WITH HIGH TEMPERATURES
REACHING THE UPPER 90S BY WEDNESDAY IN THE BIG HORN BASIN WITH ABOVE
NORMAL TEMPERATURES OVER THE REST OF CENTRAL AND WESTERN WYOMING
THUS CONTINUING TO INCREASE THE FIRE DANGER SIGNIFICANTLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS...HEAVY
RAINFALL AND HAIL SIZE FROM ANY THUNDERSTORMS.

LIPSON

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.